Iowa, 2009Blizzard and Winter Storm in Iowa, December 23 to 26, 2009
December 23 to 26, 2009 · NWS FSD · 11 events in 11 counties and zones
Prolonged snowfall produced heavy accumulations of 1 to 2 feet in most of northwest Iowa. The snowfall took place from two days before to the day after Christmas.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged snowfall produced heavy accumulations of 1 to 2 feet in most of northwest Iowa. The snowfall took place from two days before to the day after Christmas. The snowfall was accompanied by increasing north to northwest winds which caused a blizzard with widespread very low visibilities near the Big Sioux and Missouri Rivers from Christmas day into the next day. Further east in Northwest Iowa, the very low visibilities due to the blowing snow were less widespread, but the heavy snow and drifting in the winter storm still made travel impossible for much of the time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 23, 5:52 AM CST, 7 hours 8 minutes earlier.
Area forecast discussion, Dec 23, 5:52 AM CST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 AM CST WED DEC 23 2009
.DISCUSSION...
ON THE BIG PICTURE...STRONG TROUGH THROUGH THE GREAT BASIN AND
ROCKIES...WITH MANY PIECES OF ENERGY...THE LEADING ENERGY IN THE SRN
PLAINS...ANOTHER WAVE BACK IN THE 4 CORNERS...AND THE STRONG
NORTHERN STREAM WAVE CUTTING INTO WRN MT. GIVEN THE CONVERGENCE OF
DETAILS IN THE FORECAST...PHASING OF THE LATTER TWO DISTURBANCES...
AN EPIC WINTER WEATHER EVENT LOOKING MORE AND MORE PROBABLE ACRS THE
AREA AS WE UNFOLD INTO THE LAST HALF OF THE WEEK...ESPECIALLY
CHRISTMAS EVE INTO CHRISTMAS DAY.
BEFORE THE ONSLAUGHT OF SNOW AND WIND...COMES THE MOIST EASTERLY LOW
LVL FLOW TODAY...AND WITH LACK OF ICE INTRODUCTION AND NICE SHEAR
AT THE TOP OF THE MOIST LAYER...HAVE SEEN WIDESPREAD FREEZING DRIZZLE
OVERNIGHT AND EARLY THIS MORNING. REPORTS ABUNDANT OF SLICK
CONDITIONS AND LIGHT ICE ACCUMULATIONS ON SURFACES...SO WENT AHEAD
AND ISSUED A WINTER WX ADVISORY THROUGH NOON FOR FREEZING DRIZZLE.
GRAUDALLY...WL SEE EFFECTS OF FIRST WAVE LIFTING OUT OF KS TOWARD
THE AREA MIDDAY...WITH SHOULD HELP TO SATURATE FROM MID LVLS. HAS
BEEN MAINLY FZRA/RA TO THE S IN SERN NEBRASKA/NERN KS...BUT HAVE
FIRM BELIEF THAT ADVERTISED EVAP COOLING WL OCCUR AND DRIVE MOST OF
PCPN OVER TO SNOW AS IT BUILDS NWRD. ONE WILDCARD IS ALWAYS THE
INSTABILITY...AND WITH ELEVATED LIS ACTUALLY CLOSING ON JUST ABV
ZERO THIS AFTN...MAY SEE A LITTLE SLEET SNEAK INTO THE HIGHWAY 20
CORRIDOR. TMPS WL CREEP NEAR TO A DEGREE OR TWO ABOVE FREEZING IN
THE FAR SE...BUT FOR THE MOST PART TMPS WILL REALLY HAVE NOWHERE TO
GO TODAY...WITH MOST RISES LIMITED TO A COUPLE OF DEGREES OVER
CURRENT READINGS. KEPT THE START TIME OF THE WARNINGS INTACT WITH
PUSH OF LEADING PCPN INTO THE AREA MAINLY MID TO LATE AFTN FROM THE
SOUTHEAST.
ONE DIFFICULTY DEALING WITH SUCH A LONG TERM SYSTEM IS THE NUMBER OF
DISCERNABLE BREAKS FROM THE MOST DEGRADED CONDITIONS. THERE MAY VERY
WELL BE A FEW PERIODS IN THE NEXT 18 TO 30 HOURS WHERE SNOWFALL IS
NOT AS SIGNIFICANT OR EVEN DROPS TOWARD A FZDZ. HOWEVER...WITH
MODELS CHANGING TIMES OF THE WKR WAVES AND SMALLER PERIODS OF DRYING
OUT ALFT...HARD TO GET TOO EXACT ON DROPPING PCPN BACK YET. WL SEE
ONE MAIN WAVE OF PCPN PUSH SSE/NNW THRU TONIGHT...AND ANOTHER CORE
OF PCPN DEVELOP WITH SECONDARY DIV Q REGION WITH STRONGLY CURVED JET
SEGMENT DURING THURSDAY MORNING. THIS WL HAVE ADDED BONUS OF
STRENGTHENING MID LVL THERMAL BNDRY THRU ERN SD AS NRN STREAM WAVE
PUSHES TOWARD WRN PLAINS. INVERTED TROUGH BEGINS TO SHARPEN THIS
AFTN AND TONIGHT THRU NW IA AND SW MN...AND WHILE MODELS TEND TO
HOLD THIS FEATURE LARGELY IN PLACE BEFORE WEAKENING...WOULD EXPECT
THIS TO RETROGRADE SOMEWHAT AS IMMENSE UPPER LOW DEVELOPS THRU CNTRL
PLAINS THU NIGHT AND EARLY FRIDAY. RAPID SFC DEVELOPMENT WL INCREASE
THE SFC GRADIENT THU INTO THU NIGHT...WITH IMPRESSIVE 45 TO 50 KT
WINDS THU NIGHT AND FRIDAY W OF THE INVERTED TROUGH.
IT IS THE NORTHERN ENERGY WHICH IS CRITICAL TO THE FORECAST...THE
DEGREE AND TIMING OF PHASING WITH THE 4 CORNERS WAVE. SOME OF THE
00Z DATASETS WERE SLOWER AND FARTHER EWRD WITH PHASING...AND
RESULTED IN A TREMENDOUS EWRD SHIFT IN MAX SNOW BAND. IN
FACT...WOULD HAVE BEEN HARD TO IMAGINE ANY OTHER PCPN THAN SNOW EVEN
THROUGH THE FAR SERN CWA FOR THE ENTIRE EVENT GIVEN THE 00Z DATA.
HOWEVER...00Z EC AND THE 06Z RUNS HAVE SUGGESTED THAT MAY NOT BE AS
MUCH EWRD SHIFT TO MAX SNOWBAND. DRY MID LVLS SEEM TO GRADUALLY
ENCOMPASS ERN CWA FRIDAY...WITH MORE FRONTOGENETIC TROWALLY FORCED
CONDITIONS BACK TOWARD I29 CORRIDOR.
CONDITIONS WHILE BAD ENOUGH THU...WL REALLY DEGRADE ON THU NIGHT AND
INTO CHRISTMAS DAY WITH STRONGEST WINDS...AS TROWAL STRUCTURE
DEVELOPS AROUND UPR LOW AND FRONTOGENETIC AREA SEEMINGLY FAVORS SW
MN TOWARD SERN SD. UPR LOW AND SFC LOW SET UP CAMP IN IA...ACTUALLY
SHOWN IN ALMOST EVERY SLN TO RETROGRADE WWRD THRU FRI INTO FRI
NIGHT. SOMEWHAT REMINISCENT OF A STORM WHICH PRODUCED 30+ INCHES AT
WILLMAR MN SEVERAL YEARS BACK. WIDESPREAD 15 TO 20 INCH SNOWFALLS
ARE EXPECTED...AND FOR NOW HAVE PLACED THE MAX AXIS FROM KMML TO
KSUX. WITH SUCH A LONG DURATION EVENT...A SMALL ERROR IN BNDRY
LOCATION WOULD HAVE A HUGE EFFECT ON SNOW TOTALS.
WITH WINDS SO STRONG INTO FRIDAY EVENING...DESPITE THE SNOWFALL
RATES STARTING TO DROP OFF CONSIDERABLY ON FRIDAY NIGHT...WL EXTEND
WARNING THROUGH 12Z SAT PRIMARILY FOR THE BLOWING SNOW. WOULD NOT BE
SURPRISED TO SEE PART OF THIS WINTER STORM WARNING BE ALTERED TO
FULL FLEDGED BLIZZARD WARNING AS DETAILS GET HAMMERED OUT ON THE
EXACT LOCATION OF THE INVERTED TROUGHING...WHICH WL DEFINE THE
LOCATIONS OF STRONGER WINDS. /CHAPMAN
&&
.AVIATION...
WIDESPREAD IFR TO LIFR CONDS WL PREVAIL THROUGH TODAY AND TONIGHT.
LIGHT FREEZING DRIZZLE WILL BE A THREAT THRU ABOUT 18Z AS THE MID
LEVELS REMAIN DRY. THEN SATURATION IN THE MID LEVELS MOVES NWD AS
THE AFTERNOON PROGRESSES...WHICH SHOULD CHANGE THE PCPN OVER TO SNOW
FROM S TO N. PERIODIC SNOW WILL THEN CERTAINLY BE A THREAT FOR
TONIGHT AND THURSDAY WITH N TO NW WINDS INCREASING ON THURSDAY TO 20
TO 35 MPH. /MJF
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ001>003-
012>014-020>022-031-032.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
SATURDAY FOR IAZ001>003-012>014-020>022-031-032.
MN...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ071-072-080-
081-089-090-097-098.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
SATURDAY FOR MNZ089-090-098.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY
FOR MNZ071-072-080-081-097.
NE...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NEZ013-014.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
SATURDAY FOR NEZ013-014.
SD...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR SDZ038>040-050-
052>071.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
SATURDAY FOR SDZ050-057>071.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY
FOR SDZ038>040-052>056.
&&Hazardous weather outlook, Dec 23, 10:13 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1013 AM CST WED DEC 23 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1013 AM CST WED DEC 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
AREAS OF FOG AND FREEZING DRIZZLE WILL CONTINUE TO CREATE THIN
ICE DEPOSITS THROUGH THIS AFTERNOON. SNOW WILL SPREAD STEADILY
INTO THE AREA FROM THE SOUTH THIS AFTERNOON AND EARLY EVENING.
SNOW WILL BECOME HEAVY AT TIMES LATE THIS AFTERNOON AND TONIGHT.
ACCUMULATIONS THROUGH TONIGHT WILL VARY FROM AROUND 3 INCHES WEST
OF THE JAMES RIVER...TO AROUND 6 INCHES EAST OF INTERSTATE 29.
THE SNOW MAY BE MIXED WITH SLEET AND FREEZING RAIN FROM SIOUX
CITY TO STORM LAKE THIS AFTERNOON...AND SOUTHEAST OF A LINE FROM
SIOUX CITY TO SPENCER IOWA LATE TONIGHT. ICE ACCUMULATIONS UP TO
A TENTH OF AN INCH ARE POSSIBLE IN THE STORM LAKE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MAJOR WINTER STORM WILL CONTINUE TO MOVE SLOWLY THROUGH THE
AREA THURSDAY AND CHRISTMAS DAY. IT APPEARS SNOWFALL IN EXCESS OF
A FOOT SHOULD BE COMMON...WITH A MAXIMUM OF 15 TO 20 INCHES
CENTERED ON AN AXIS FROM SOUTHWEST MINNESOTA TO EXTREME SOUTHEAST
SOUTH DAKOTA. THE INTENSIFYING LOW PRESSURE SYSTEM MOVING
NORTHWARD FROM MISSOURI TO IOWA THROUGH FRIDAY WILL RESULT IN
VERY STRONG NORTHERLY WINDS...WHICH WILL LINGER INTO FRIDAY
NIGHT. STRONGEST WINDS ARE LIKELY THURSDAY NIGHT INTO CHRISTMAS
DAY...AND WITHOUT DOUBT WILL CAUSE WIDESPREAD BLOWING SNOW...IF
NOT BLIZZARD CONDITIONS...TO DEVELOP. SUCH LARGE AMOUNTS OF
SNOWFALL AND STRONG NORTHERLY WINDS WILL BE FAVORABLE TO PRODUCE
EXTREME DRIFTING SNOW...WITH POTENTIAL FOR DRIFTS IN EXCESS OF 10
FEET TO CREATE IMPASSABLE ROADWAYS. THE SNOW AND BLOWING SNOW
SHOULD GRADUALLY TAPER OFF FROM WEST TO EAST OVER THE AREA ON
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
Blizzard, Lyon
- When
- December 23, 1:00 PM CST to December 26, 12:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Heavy snow combined with increasing winds to produce widespread blizzard conditions. The snowfall over 3 days varied from 16 to 22 inches. North to northwest winds reached sustained speeds around 30 mph and there were gusts around 40 mph. These winds combined with the heavy snowfall to produce widespread visibilities below a quarter mile from Christmas day to the start of the next day. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.
Blizzard, Sioux
- When
- December 23, 1:00 PM CST to December 26, 12:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Heavy snow combined with increasing winds to produce widespread blizzard conditions. The snowfall over 3 days varied from 16 to 22 inches, including 21 inches at Rock Valley. North to northwest winds reached sustained speeds around 30 mph and there were gusts around 40 mph. These winds combined with the heavy snowfall to produce widespread visibilities below a quarter mile from Christmas day to the start of the next day. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.
Winter Storm, Osceola
- When
- December 23, 1:00 PM CST to December 26, 12:00 PM CST
- Where
- Osceola forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Heavy snow over 3 days produced accumulations of 16 to 22 inches. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.
Winter Storm, O'Brien
- When
- December 23, 1:00 PM CST to December 26, 12:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Heavy snow over 3 days produced accumulations of 16 to 22 inches, including 21 inches at Sanborn. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.
Blizzard, Plymouth
- When
- December 23, 2:00 PM CST to December 26, 12:00 PM CST
- Where
- Plymouth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Heavy snow combined with increasing winds to produce widespread blizzard conditions. The snowfall over 3 days varied from 14 to 20 inches, including 18 inches at Akron. North to northwest winds reached sustained speeds around 30 mph and there were gusts around 40 mph. These winds combined with the heavy snowfall to produce widespread visibilities below a quarter mile from Christmas day to the start of the next day. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.
Blizzard, Woodbury
- When
- December 23, 2:00 PM CST to December 26, 12:00 PM CST
- Where
- Woodbury forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Heavy snow combined with increasing winds to produce widespread blizzard conditions. The snowfall over 3 days varied from 16 to 22 inches, including 21 inches at Sioux City. North to northwest winds reached sustained speeds around 30 mph and there were gusts around 40 mph. These winds combined with the heavy snowfall to produce widespread visibilities below a quarter mile from Christmas day to the start of the next day. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.
Winter Storm, Cherokee
- When
- December 23, 2:00 PM CST to December 26, 12:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Heavy snow over 3 days produced accumulations of 14 to 20 inches, including 18.5 inches at the town of Cherokee. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.
Winter Storm, Ida
- When
- December 23, 2:00 PM CST to December 26, 12:00 PM CST
- Where
- Ida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Heavy snow over 3 days produced accumulations of 16 to 20 inches, including 18 inches at Holstein. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.
Winter Storm, Dickinson
- When
- December 23, 2:00 PM CST to December 26, 12:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Heavy snow over 3 days produced accumulations of 16 to 20 inches. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.
Winter Storm, Clay
- When
- December 23, 2:00 PM CST to December 26, 12:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Heavy snow over 3 days produced accumulations of 16 to 20 inches, including 20 inches just outside of Spencer. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.
Winter Storm, Buena Vista
- When
- December 23, 2:00 PM CST to December 26, 12:00 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Heavy snow over 3 days produced accumulations of 14 to 20 inches, including 18 inches 6 miles east of Sioux Rapids. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Kansas, December 23 to 26, 20092 deaths · 6 injured · $77,000 · 17 events
- Tornadoes and Flash Flooding in Texas, December 23 to 24, 20092 injured · $11 million · EF3 · 24 events
- Blizzard and Winter Storm in Texas, December 23 to 24, 20091 death · 6 injured · $930,000 · 31 events
- Flash Flooding and Debris Flows in Arkansas, December 23 to 31, 20095 injured · $46 million · 84 events
- Heavy Snow and Winter Weather in Kansas, December 23, 20091 death · 8 injured · $80,000 · 8 events
- Winter Storm and Winter Weather in Minnesota, December 23 to 28, 20091 death · $15,000 · 15 events
- Ice Storm in Iowa, December 23 to 24, 2009$15 million · 18 events
- Tornado and Flash Flooding in Arkansas, December 23 to 24, 2009$335,000 · EF1 · 9 events
- Blizzard and Winter Storm in North Dakota, December 23 to 26, 200956 events
- Winter Storm in Minnesota, December 23 to 26, 200941 events
- Blizzard in South Dakota, December 23 to 26, 2009$10,000 · 24 events
- Blizzard in South Dakota, December 23 to 26, 200924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208132, 208134, 208136, 208137, 208133, 208135, 208138, 208139, 208140, 208141, 208142.